Wisconsin, 2007

Flash Flooding and Damaging Winds in Wisconsin, June 18, 2007

June 18, 2007 · NWS MKX · 9 events in 7 counties and zones

On June 18th small clusters of storms moved northeast through southeastern Wisconsin ahead of a cold front. Wet microbursts and macrobursts generated powerful wind gusts of 65 to 87 knots (75 to 100 mph) that toppled large trees, damaged power-lines and power-poles, and pushed over vehicles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$896,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

On June 18th small clusters of storms moved northeast through southeastern Wisconsin ahead of a cold front. Wet microbursts and macrobursts generated powerful wind gusts of 65 to 87 knots (75 to 100 mph) that toppled large trees, damaged power-lines and power-poles, and pushed over vehicles. Localized flash flooding was reported. Maximum afternoon air temperatures reached the mid to upper 80s with dewpoints in the mid to upper 60s. About 19,400 customers lost electrical service.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 18, 1:47 PM CST, 28 minutes earlier.

Area forecast discussion, Jun 18, 1:47 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
247 PM CDT MON JUN 18 2007

FORECAST FOCUS ON ONGOING CONVECTION AND HEAVY RAIN POTENTIAL FOR
TONIGHT.

LATEST WATER VAPOR IMAGERY INDICATED DEEP UPPER LOW OVER SOUTHERN
MANITOBA CANADA...WITH ELONGATED VORTICITY MAXIMUM EXTENDING FROM
THE LOW THROUGH WESTERN MINNESOTA INTO EASTERN NEBRASKA. RIGHT
REAR QUADRANT OF JET STREAK COMBINING WITH BEST DIFFERENTIAL
VORTICITY ADVECTION TO PRODUCE LINEAR CONVECTION ALONG SURFACE
COLD FRONT FROM NORTHWEST WISCONSIN TO CENTRAL IOWA. OTHER
CONVECTION ALSO INITIATING IN WEAKLY CAPPED ENVIRONMENT OVER
ILLINOIS INTO SOUTHERN WISCONSIN...AHEAD OF WEAK VORTICITY
MAXIMUM.

.TONIGHT...

SHORT TERM MODELS BRING COLD FRONT ACROSS FORECAST AREA
TONIGHT...EXITING THE FAR EAST BY 12Z TUESDAY. LOCAL HIGH
RESOLUTION WRF/NAM AND WRF/GFS DATA DEPICTING LINEAR CONVECTION
ALONG COLD FRONT TO MOVE INTO THE WESTERN FORECAST AREA BY 01Z
TUESDAY. THE 3KM WRF/ARW MODEL DELAYS THE CONVECTION WITH THE
FRONT UNTIL AFTER 03Z TUESDAY. THESE MODELS DO SHOW ADDITIONAL
CONVECTION DEVELOPING OVER AND MOVING THROUGH THE FORECAST AREA
THIS AFTERNOON AND EVENING BEFORE THE MAIN FRONTAL CONVECTION.

ENVIRONMENT SEEMS BEST SUITED FOR HEAVY RAINFALL ACROSS THE AREA.
MEAN LAYER CAPES OF 800 TO 1000 J/KG EXPECTED...MAINLY IN A TALL
SKINNY FASHION. MODEST 0-6KM DEEP LAYER SHEAR OF 20 TO 25
KNOTS FAVORS MULTICELL STRUCTURES. PRECIPITABLE WATER VALUES OF
1.75 TO 2.00 INCHES ILLUSTRATE A VERY MOIST AIRMASS. MESO BETA
ELEMENTS PER BUFKIT FORECAST SOUNDINGS INDICATE SLOW PROPAGATION
OF MULTICELLS LIKELY...AND POTENTIAL FOR BACKBUILDING CELLS.
THESE CELLS WOULD HAVE TRAINING POTENTIAL...GIVEN STORM MOTIONS
PARALLEL TO FRONT...AND CURRENT RADAR TRENDS ACROSS NORTHERN
ILLINOIS. GIVEN THE FACT THAT MOST OF THE AREA HAS BEEN RELATIVELY
DRY LATELY...MAJORITY OF RAINFALL WOULD BE WELCOME. FLASH FLOOD
GUIDANCE VALUES FOR ONE HOUR IN 2.50 TO 3.00 INCH RANGE...SO NOT
EXPECTING WIDESPREAD FLOODING. RUNOFF IN URBAN AREAS WOULD BE THE
MOST VULNERABLE TO FLOODING. SO...WILL JUST MENTION HEAVY RAINFALL
IN ZONES FOR TONIGHT.

.SHORT TERM...TUESDAY THROUGH THURSDAY NIGHT...

COLD AIR ADVECTION BEHIND THE COLD FRONT WILL BRING A COOLER AND
LESS HUMID AIRMASS INTO SOUTHERN WISCONSIN FOR TUESDAY AND
WEDNESDAY. HIGH PRESSURE MOVING ACROSS THE DAKOTAS INTO CENTRAL
ILLINOIS THROUGH MIDDAY WEDNESDAY SHOULD KEEP THE AREA DRY.
VORTICITY MAXIMUM PUSHING THROUGH THE NORTHERN HALF OF THE STATE
MAY BRUSH THE FORECAST AREA WEDNESDAY AFTERNOON AND NIGHT. 12Z
NAM/WRF INDICATING POSSIBLE MCS DEVELOPMENT OVER WESTERN WISCONSIN
THURSDAY AFTERNOON...MOVING SOUTHEAST ACROSS THE FORECAST AREA BY
THURSDAY NIGHT. GFS KEEPS THIS ACTIVITY FURTHER SOUTHWEST OF
WISCONSIN. WILL GO WITH SLIGHT CHANCE POPS FOR NOW ACROSS THE
FORECAST AREA.

.LONG TERM...FRIDAY THROUGH MONDAY...

OVERALL UPPER LEVEL RIDGE GRADUALLY BUILDS ACROSS THE NORTHERN
PLAINS LATE THIS WEEK INTO THE UPCOMING WEEKEND. MEDIUM RANGE
ENSEMBLE FORECASTS SEEM TO SUPPORT THIS EVOLUTION...AS DOES HPC
BLENDED FIELDS. HOWEVER...DIFFERENCES EXIST IN EVOLUTION OF
SMALLER SCALE FEATURES BETWEEN INDIVIDUAL MODELS. MAIN ISSUE IS
THE ECMWF MODEL SHOWING A SHORTWAVE TROUGH MOVING SOUTHEAST
THROUGH THE REGION FRIDAY AND FRIDAY NIGHT. GFS AND MREF DO NOT
SHOW THIS FEATURE NEARLY AS WELL. GIVEN THE UNCERTAINTIES
INVOLVED...WILL GO WITH SLIGHT CHANCE POPS FOR NOW.

DEPENDING ON HOW SURFACE AND UPPER AIR FEATURES ALIGN ACROSS THE
REGION...COULD SEE SOME MCS DEVELOPMENT TO AFFECT SOUTHERN
WISCONSIN AT TIMES LATER IN THIS PERIOD. HOWEVER...GIVEN THE USUAL
CONVECTIVE FEEDBACK IN THE MODELS AND THE GENERAL RIDGING
ALOFT...WILL LEAVE LATTER PORTION OF THIS PERIOD DRY.

&&

.AVIATION...MAIN FOCUS IS ON THE CONVECTION THRU THE NIGHT. WHILE
SCT CONVECTION ONGOING IN THE MOIST AND UNSTBL AMS...KEYING ON
THE ONGOING LINE OF FRONTAL FORCING STORMS BETWEEN 1 AND 7Z.
EXPECTING MAINLY MVFR CIGS WITH STORMS...HOWEVER SOME IFR CIGS
PSBL GIVEN DEEP MOISTURE AND POTENTIAL FOR SOME HEAVIER DOWNPOURS
DURG THE EVENING HOURS. COLUMN PROGGD TO DRY OUT PRETTY QUICK
LATER TNGT AND WITH THE ONSET OF MIXING...WEST WINDS WILL PICK UP
TO 15-25 KNOTS DURG THE MRNG.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WOOD/COLLAR
Hazardous weather outlook, Jun 18, 3:01 AM CST, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
401 AM CDT MON JUN 18 2007

WIZ046-047-051-052-056>060-062>072-190900-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
401 AM CDT MON JUN 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING AHEAD OF A
COLD FRONT THAT WILL PUSH ACROSS SOUTH CENTRAL WISCONSIN EARLY
THIS EVENING....AND EXIT THE SOUTHEAST LATE TONIGHT. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...OVER
MOST OF SOUTHERN WISCONSIN. DAMAGING WINDS AND LARGE HAIL WILL BE
THE PRIMARY THREAT. SOME STORMS WILL LIKELY PRODUCE HEAVY RAINS.

AN AIR QUALITY ADVISORY IS IN EFFECT UNTIL NOON FOR PERSONS IN
WAUKESHA...MILWAUKEE...RACINE AND KENOSHA COUNTIES.

AN AIR QUALITY WATCH IS IN EFFECT FOR PERSONS IN SOUTH CENTRAL AND
SOUTHEAST WISCONSIN...UNTIL MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

LMZ643>646-665-190900-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
401 AM CDT MON JUN 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING AHEAD OF A
COLD FRONT THAT WILL PUSH ACROSS SOUTH CENTRAL WISCONSIN EARLY
THIS EVENING....AND EXIT THE LAKE MICHIGAN WATERS LATE TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...OVER MOST OF SOUTHERN WISCONSIN. DAMAGING WINDS AND
LARGE HAIL WILL BE THE PRIMARY THREAT. SOME STORMS WILL LIKELY
PRODUCE HEAVY RAINS.

A SMALL CRAFT ADVISORY IS IN EFFECT LATE THIS MORNING THROUGH
TONIGHT DUE TO BRISK SOUTH WINDS AHEAD OF THE FRONT AND
INCREASING WAVES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED TUESDAY AFTERNOON FOR GUSTY
WEST WINDS.

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY AND FRIDAY NIGHT.

HENTZ

WWW.WEATHER.GOV/MKX

The radar

The Milwaukee radar (KMKX), 20 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
June 18, 2:15 PM CST
Where
Jefferson County, 3 mi E of Ft Atkinson
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.930, -88.791

Powerful thunderstorm wind gusts toppled several large trees, some up to 18 inches in diameter.

Thunderstorm Wind, Kenosha

When
June 18, 2:57 PM CST to 3:12 PM CST
Where
Kenosha County, 1 mi NE of Benet Lake to 3 mi NW of Somers
Measured
74 kt (85 mph) estimated gust
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
42.510, -88.016

A powerful macroburst moved northeast through central Kenosha County and tore up dozens of trees, and damaged a number of powerlines. The width of the damage path was on the order of 5 to 6 miles. Estimated peak wind gusts were probably on the order of 74 knots (85 mph). A large tree in Bristol fell on a church, resulting in appreciable damage. In the civil town of Paris, on CTH D, a 10' by 50' part of a home's roof was ripped off.

Thunderstorm Wind, Racine

When
June 18, 3:12 PM CST to 3:28 PM CST
Where
Racine County, 4 mi WSW of Sturtevant to 3.5 mi NE of Husher
Measured
74 kt (85 mph) estimated gust
Property damage
$600,000
Reported by
Law Enforcement
Coordinates
42.678, -87.973

A powerful macroburst moved northeast through the eastern half of Racine county and tore up hundreds of trees, blew over several semi-tractor trailers on Interstate-94 between STH 11 and 20, leveled a barn, detroyed another pole shed, riped the roof off a home, and toppled about 30 power-poles and 59 spans of wire. Additionally, there was wind damage to the Ives Grove Golf Course, the County Board chambers, a Sheriff's Department storage building, and a Public Works Department garage. About a half-dozen campers were overturned by the powerful winds. Several homes sustained tree debris damage. At least six other cars were significantly damaged by flying debris or fallen trees. Monetary damage to the power-poles and power-lines was on the order of $90,000 alone. Newspaper reports mentioned that the damaged swath looked like a war-zone. The width of the damage swath was on the order of 3 to 5 miles. Based on the structural damage it is that estimated peak wind gusts were probably on the order of 87 knots (100 mph). Eyewitness accounts indicated that visibility was less than 10 yards due to the winds and rains.

Thunderstorm Wind, Milwaukee

When
June 18, 3:29 PM CST to 3:32 PM CST
Where
Milwaukee County, 4 mi SE of Oak Creek to 3 mi SE of Oak Creek
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.829, -87.814

Powerful thunderstorm winds toppled large trees and damaged power-lines. Estimated wind gusts were on the order of 56 knots (65 mph).

Thunderstorm Wind, Waukesha

When
June 18, 3:37 PM CST to 3:41 PM CST
Where
Waukesha County, 1 mi SW of Brookfield to 1 mi N of Brookfield
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
43.060, -88.164

Powerful thunderstorm winds toppled large trees. Estimated wind gusts were on the order of 52 knots (60 mph). One tree landed on the roof of a home, but there was only minor gutter damage.

Thunderstorm Wind, Waukesha

When
June 18, 3:52 PM CST
Where
Waukesha County, 1.5 mi E of Menomonee Falls
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
43.180, -88.070

Powerful thunderstorm winds toppled large trees. Estimated wind gusts were on the order of 52 knots (60 mph).

Thunderstorm Wind, Ozaukee

When
June 18, 4:00 PM CST
Where
Ozaukee County, 3 mi SW of Mequon
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.189, -88.022

Powerful thunderstorm winds toppled large trees. Estimated wind gusts were on the order of 52 knots (60 mph).

Flash Flood, Rock

When
June 18, 9:30 PM CST to 11:00 PM CST
Where
Rock County, Beloit
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
42.520, -89.030

Repeated rounds of thunderstorms resulted in a flash flood that left water depths on some roads to around 3 feet. Several cars were stalled and sustained water damage. Some basements also flooded. WSR-88D Doppler radar rainfall estimates were in the 2 to 3 inch range.

Flash Flood, Kenosha

When
June 18, 11:00 PM CST to 11:45 PM CST
Where
Kenosha County, 1 mi NE of Silver Lake
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
42.560, -88.156

Repeated rounds of thunderstorms resulted in a brief flash flood that left water depths on some roads to 2 to 3 feet. CTH B, south of STH 50, was washed out by fast-flowing water, and water depths in that area reached 3 feet. Some gravel shoulder washouts were also noted around Silver Lake. WSR-88D Doppler radar rainfall estimates were in the 2 to 3 inch range. Private citizes measured 2.6 inches in Bristol and Paris.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43938, 43933, 43930, 43934, 43937, 43936, 43935, 43939, 43940.